Ohio, 2010

Hail and Damaging Wind in Ohio, June 3, 2010

June 3, 2010 · NWS CLE · 2 events in 2 counties and zones

An area of weak low pressure moved east across the Upper Ohio Valley during the afternoon of June 3rd. Showers and thunderstorms developed in response to this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of weak low pressure moved east across the Upper Ohio Valley during the afternoon of June 3rd. Showers and thunderstorms developed in response to this low. At least one of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 3, 2:39 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 3, 2:39 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT THU JUN 3 2010

.SYNOPSIS...
A WEAK COLD FRONT OVER NORTHWEST OHIO WILL DRIFT SOUTHEAST TONIGHT
AND THEN STALL ACROSS CENTRAL OHIO FRIDAY. LOW PRESSURE WILL MOVE
EAST ACROSS THE GREAT LAKES SATURDAY LIFTING THE THE FRONT
NORTHEAST OF THE AREA AS A WARM FRONT. SATURDAY THE LOW WILL MOVE
TO NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW PRESSURE IS NORTH ON THE NORTH SHORE OF LAKE ERIE NORTH OF
CLEVELAND. A TROF...WHICH LOOKS A LOT LIKE A COLD FRONT...EXTENDS
SOUTHWEST FROM THE LOW ACROSS THE ISLANDS TO NEAR INDIANAPOLIS.
MEANWHILE A WEAK LEFTOVER STATIONARY BOUNDARY EXTENDS EAST WEST
ACROSS CENTRAL OHIO. THUNDERSTORMS ARE CURRENTLY DEVELOPING ALONG
THIS DIFFUSE BOUNDARY FROM IL ACROSS INDIANA INTO CENTRAL OHIO.
FOLLOWING THE HRRR MODEL EXPECTING THE LINE OF STORMS IN CANADA
DOES NOT FILL IN TOWARDS NWRN OHIO. ALTHOUGH THE CURRENT MOTION OF
THE STORMS COULD END UP CLIPPING NWRN PA. TO THE SOUTH EXPECT THE
SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP AND EXTEND INTO
THE SOUTHERN AND SOUTHEASTERN PORTION OF THE AREA THROUGH THE
EVENING. THE AIRMASS WILL BECOME MORE STABLE THROUGH THE MID/LATE
EVENING AS THE TROF MOVES SOUTHEAST THROUGH THE AREA AND DIURNAL
FORCING WEAKENS. WILL HAVE CHANCE POPS NORTH CENTRAL AND NORTHWEST
AND LIKELY ELSEWHERE...MAINLY THROUGH THE EVENING. GUIDANCE LOWS OK.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
FRIDAY MORNING WEAK HIGH PRESSURE WILL MOVE EAST ACROSS THE LOWER
LAKES. STILL THINKING WE WILL HAVE A MIX OF CLOUDS AND SUN AT BEST
THROUGH THE MORNING BUT EXPECT MOSTLY DRY CONDITIONS. FRIDAY
AFTERNOON HOWEVER...LOW PRESSURE WILL APPROACH THE GREAT LAKES
FROM THE WEST. THIS WILL SET UP WEAK OVERRUNNING ACROSS THE
STATIONARY FRONT TO OUR SOUTH THAT WILL TURN WARM AND BEGIN
DRIFTING NORTH DURING THE DAY. NAM AND GFS SHOW GOOD LIFT REACHING
INTO THE AREA AND CONTINUING THRU MUCH OF THE NIGHT AS THE LOW
MOVES JUST NORTH OF LAKE ERIE. SATURDAY MORNING THE LOW WILL BE
NEAR BUFFALO WITH A PERIOD OF DRIER AIR MOVING INTO THE AREA FROM
THE NORTHWEST. THINKING THE WILL SEE A PERIOD OF DRYING FROM THE
NORTHWEST SO WILL ONLY HAVE CHANCE POPS NORTH. WILL CONTINUE WITH
LIKELY POPS SOUTH WITH A STATIONARY FRONT LIKELY STALLED ACROSS
CENTRAL OHIO. THE FRONT REMAINS IN PLACE SATURDAY NIGHT WITH
WAVES OF ENERGY MOVING EAST ALONG THE BOUNDARY SO WILL CONTINUE
LIKELY POPS. SUNDAY GFS SHOWS SOME DRYING MOVING IN FROM THE
NORTHWEST BUT STILL THE AIRMASS REMAINS FAIRLY MOIST...SO WILL
JUST HAVE CHANCE POPS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS CONTINUE TO BE IN REASONABLE AGREEMENT MOVING HIGH PRESSURE
SOUTHEAST ACROSS THE EASTERN GREAT LAKES MONDAY AND OFF THE MID
ATLANTIC COAST MONDAY NIGHT.  MODELS DIVERGE ON WEDNESDAY AS A WEAK
SYSTEM MOVES ACROSS THE AREA ON WEDNESDAY.  GFS HAS LOW MOVING
ACROSS OHIO....WHILE THE ECMWF HAS THE LOW MUCH FURTHER NORTH.  FOR
NOW CONTINUED TO LEAVE CHC POPS FOR WEDNESDAY.   THURSDAY BOTH MODEL
CONTINUE WITH A COAST LOW OFF THE MID ATLANTIC COAST...BIG
DIFFERENCE IS GFS HAS SECONDARY LOW OVER CENTRAL LAKES...WHILE ECMWF
HAS HIGH PRESSURE BUILDING OVER THE AREA.  FOR THIS FORECAST USED
THE ECMWF SOLUTION.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
CURRENTLY LOW PRESSURE SYSTEM OVER WESTERN BASIN OF LAKE ERIE WITH
A COLD FRONT STRETCHING ACROSS NW OH...CENTRAL IN AND IL INTO
NORTHERN MISSOURI. EXPECT SCATTERED SHOWERS AND TSRA TO DEVELOP
THIS AFTERNOON/EVENING. AREA OF GREATEST INSTABILITY SOUTH OF
FRONT FROM CENTRAL OH INTO NRN MISSOURI WITH CAPES OF 1500 TO 2000
J/KG. EXPECT MORE SHOWERY ACTIVITY ACROSS FORECAST AREA BUT WILL
SEE SOME TSRA.

OVERNIGHT LOW MOVES EAST WITH FRONT PUSHING SOUTH OF THE AREA.
EXPECT WIDESPREAD MVFR CIG/VIS WITH AREAS OF IFR DEVELOPING
OVERNIGHT...IMPROVING TO VFR/MVFR BY LATE FRIDAY MORNING.

.OUTLOOK...ANOTHER CHANCE OF NON VFR FRIDAY NIGHT...SATURDAY AND
SUNDAY AS A SERIES OF LOW PRESSURE SYSTEMS MOVE ACROSS THE LOWER
GREAT LAKES/OHIO VALLEY.

&&

.MARINE...
ACTIVE WEATHER PATTERN WILL CONTINUE. WITH THE LATEST WAVE OF LOW
PRESSURE RIDING ALONG THE FRONT...THE FRONT IS EXPECTED TO PUSH
SOUTH OF THE LAKE THIS EVENING. HIGH PRESSURE WILL SLIDE EAST
ACROSS THE GREAT LAKES TONIGHT INTO FRIDAY. WARM FRONT WILL LIFT
NORTH FRIDAY WITH THE LOW TRACKING ACROSS THE GREAT LAKES AND THE
COLD FRONT ACROSS LAKE ERIE ON SATURDAY. THERE IS SOME WIND WITH
THIS SYSTEM FRIDAY NIGHT INTO SATURDAY WITH SOUTHWEST FLOW TURNING
WEST-NORTHWEST. A SMALL CRAFT ADVISORY MAY BE NEEDED. ROUNDS OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. HIGH
PRESSURE MOVES OVERHEAD MONDAY/TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...DJB
MARINE...OUDEMAN
Hazardous weather outlook, Jun 3, 3:49 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
449 AM EDT THU JUN 3 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
449 AM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 134 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 3, 3:12 PM EST
Where
Knox County, Brandon
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.320, -82.520

Thunderstorm winds downed a few trees and power lines.

Hail, Summit

When
June 3, 5:37 PM EST
Where
Summit County, Richfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.230, -81.630

Penny sized hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231336, 231338.